Missouri, 2013

Winter Storm and Winter Weather in Missouri, March 21 to 22, 2013

March 21 to 22, 2013 · NWS PAH · 4 events in 4 counties and zones

Anywhere from 1 to 3 inches of snow fell across the Ozark foothills, along and west of a line from Poplar Bluff to Greenville. Up to 5 inches of snow was reported in the Doniphan area in Ripley County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Anywhere from 1 to 3 inches of snow fell across the Ozark foothills, along and west of a line from Poplar Bluff to Greenville. Up to 5 inches of snow was reported in the Doniphan area in Ripley County. The snow fell heavily at times, reducing visibility to one-quarter mile at times. A trained spotter seven miles northwest of Poplar Bluff measured 2.5 inches, of which 1.5 inches fell in an hour. The co-operative observer in Doniphan measured 5 inches. The co-operative observer at Clearwater Dam on the western border of Wayne County measured two inches. Pavement temperatures were above freezing, which caused the accumulation on pavement to be slushy. Slushy and hazardous road conditions were reported. A low pressure system developed over the Texas panhandle, then moved east. High pressure over the Ohio Valley kept cold air in place, enabling the precipitation to fall as snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 21, 1:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 21, 1:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT THU MAR 21 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 259 PM CDT THU MAR 21 2013

NO CHANGES PLANNED TO THE WINTER WEATHER ADVISORY.

THE 12Z MODELS ARE IN AGREEMENT WITH THE SYNOPTIC-SCALE
FEATURES/EVOLUTION THROUGH FRIDAY NIGHT. THE REGION WILL BE
SANDWICHED UNDER A WEAK UPPER RIDGE THAT SEPARATES A LARGE UPPER
LOW OVER QUEBEC FROM A DIGGING TROUGH OVER THE NORTHERN ROCKIES.
A COUPLE OF RELATIVELY WEAK MID-LEVEL DISTURBANCES WILL TRY TO
PUSH THROUGH THE SKINNY RIDGE AND ACROSS OUR AREA TONIGHT AND
FRIDAY. AS THE WESTERN TROUGH DIGS INTO THE CENTRAL ROCKIES...THE
MID/UPPER RIDGE ASSERTS ITSELF OVER OUR REGION FRIDAY NIGHT.

ALTHOUGH THE NAM AND GFS EACH PRODUCE PLENTY OF CLOUD COVER
TONIGHT AND INTO FRIDAY MORNING OVER THE SOUTHWEST THIRD OF THE
AREA...SIGNIFICANT FOCUSED LIFT IS HARDER TO COME BY. THE TWO
MODELS ARE IN AGREEMENT IN SOME FOCUSED LIFT AROUND 00Z OVER
RIPLEY COUNTY. THE LIFT IS MAXIMIZED IN THE DENDRITIC GROWTH ZONE
WHICH COULD LEAD TO QUITE AN INITIAL BURST OF ACCUMULATING SNOW.

THE PROBLEM IS THAT THE LIFT DOES NOT LAST LONG AT ALL...AND
FOCUSED/SIGNIFICANT LIFT IS HARD TO FIND LATE THIS EVENING AND
OVERNIGHT. WOULD NOT BE BE SURPRISED IF THE ADVISORY IS CANCELLED
EARLY. ON TOP OF THE LIFT ISSUE...THE SNOW WILL HAVE TO OVERCOME
A VERY COLD...DRY AIRMASS FOR LATE MARCH. THIS WILL LIKELY RESULT
IN A VERY SHARP NORTHEAST EDGE TO THE ACCUMULATING SNOW. WILL
LEAVE THE ADVISORY AREA ALONE DUE TO COUNTY GEOMETRY ISSUES...BUT
NORTHEASTERN PORTIONS OF STODDARD AND NEW MADRID AND MAYBE EVEN
WAYNE COUNTY MAY STRUGGLE TO GET AN INCH OF SNOW TONIGHT.

USED HPC QPF AND A 10 TO 1 SNOW TO LIQUID RATIO TO GET VERY SIMILAR
STORM TOTAL SNOW ACCUMULATIONS AS PREVIOUSLY FORECAST. 4 INCHES
WILL BE A REAL POSSIBILITY IN SOUTHWEST PORTIONS OF RIPLEY COUNTY
WITH A SHARP GRADIENT DOWN TO AN INCH FROM GREENVILLE TO DEXTER TO
NEW MADRID.

MODEL SOUNDINGS INDICATE THAT THE COLUMN WILL APPROACH THE
FREEZING LINE IN THE FAR SOUTHWEST LATE THIS EVENING...WHICH WOULD
LEAD TO SOME SLEET POTENTIAL. THIS COULD POTENTIALLY LEAD TO
LOWER ACCUMULATIONS. THE MODELS ARE IN AGREEMENT IN WARMING THE
COLUMN QUICKLY FRIDAY MORNING...SO ANY PRECIPITATION THAT IS LEFT
WILL TRANSITION TO RAIN BY MIDDAY. ANY PRECIPITATION WILL BE FOCUSED
ON THE SOUTHERN BORDER OF THE AREA FRIDAY...BUT WOULD BE SURPRISED
TO SEE MUCH AT ALL. FRIDAY NIGHT SHOULD BE DRY...BUT LEFT A 20-30
POP OVER THE SOUTHERN HALF OF THE AREA JUST TO FIT IN.

IT SHOULD BE QUITE COLD IN THE NORTHEAST TONIGHT...GUIDANCE SEEMS
TO HAVE THIS IN HAND. UNDERCUT GUIDANCE FOR HIGHS FRIDAY IN MOST
LOCATIONS WITH PLENTY OF CLOUDS AND AN EAST WIND EXPECTED. KNOCKED
LOWS FRIDAY NIGHT DOWN QUITE A BIT WITH GOOD RADIATIONAL COOLING
EXPECTED. GUIDANCE HAS A GOOD IDEA FOR FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 259 PM CDT THU MAR 21 2013

THE GENERAL WEATHER SCENARIO FOR THE WEEKEND AND INTO EARLY NEXT
WEEK HAS STABILIZED SOMEWHAT WITH RESPECT TO THE PROMINENT FEATURES
IMPACTING THE WFO PAH FORECAST AREA.

THE MANDATORY LEVEL TEMPERATURES FROM SURFACE TO 700 MB FOR THE 00Z
AND 12Z THURSDAY NUMERICAL MODEL SUITES INITIALIZED ONE HALF TO
ALMOST TWO DEGREES TOO WARM UPSTREAM AND OVER THE WFO PAH FORECAST
AREA. THE LEAST IMPACTED GUIDANCE HAS BEEN THE DETERMINISTIC NAM-WRF
SUITE...FOLLOWED BY THE SREF/GFS GUIDANCE...THE ECMWF AND CANADIAN
GUIDANCE...FOLLOWED BY THE GFS ENSEMBLE /WHICH IRONICALLY WAS ONE OF
THE BETTER PERFORMING MODELS ON WEDNESDAY/.

WITH RESPECT TO A POP/WEATHER/WEATHER TYPE SOLUTION FOR THE EXTENDED
FORECAST PERIOD...THIS MEANS ESSENTIAL TRACK OF THE NORTH-SOUTH
ORIENTED TROUGH IN THE LEE OF THE CENTRAL ROCKIES WILL DIG INTO A
SURFACE LOW SLIGHTLY FURTHER SOUTH. THE MAIN TRACK OF THE SURFACE
LOW WILL LIKELY BE JUST SOUTH OF THE WFO PAH FORECAST
AREA...POSSIBLY NUDGING INTO SOUTHEAST SECTIONS OF THE PENNYRILE
REGION OF WEST KENTUCKY...NEAR /KHOP/ FORT CAMPBELL KY. BOTH THE
UPPER LOW AND SURFACE LOW WILL MOVE IN CONCERT AND DEEPEN RAPIDLY
/BECOME MORE VERTICALLY STACKED OVER THE SOUTHERN HALF OF THE WFO
PAH FORECAST AREA GENERALLY BETWEEN /10 PM CDT/ SATURDAY NIGHT TO /7
AM CDT/ SUNDAY MORNING.

THE BIG QUESTIONS FOR SATURDAY NIGHT INTO SUNDAY MORNING WILL BE
MULTI-FOLD. THE FIRST QUESTION IS TO WHAT DEGREE OF THE VERTICAL
MOMENTUM /UPWARD MOTION/ WILL BE TRANSLATED INTO HORIZONTAL FORCING
ON THE NORTHERN/SOUTHERN ENDS OF THE WFO PAH FORECAST AREA...MAINLY
IN SURFACE WIND AND TEMPERATURE FIELDS FOR SHARPENING GRADIENTS.
MOST OF THE MODEL GUIDANCE IS SUGGESTING THAT A GOOD PORTION OF THE
ENERGY WILL BE EXPENDED VERTICALLY. THIS NOTION CONTINUES TO SUPPORT
A MENTION OF THUNDERSTORMS ALONG THE SOUTHERN COUNTIES OF THE WFO
PAH FORECAST AREA...WHERE LAPSE RATES/VORTICITY/FORCING WILL SUPPORT
UPRIGHT CONVECTION ALONG AND JUST NORTH OF THE SURFACE LOW. THE
SECOND QUESTION WILL BE WHETHER THE TRANSIENT DEFORMATION ZONE ALONG
ROUTE 60 IN SOUTHEAST MO...ROUTE 13 IN SOUTHERN IL AND THE OHIO
RIVER IN SOUTHWEST IN/NORTHWEST KY...WILL CAUSE A SIGNIFICANT PHASE
CHANGE IN PRECIPITATION TYPE.  IT IS CONCEIVABLE THAT THERE MAY BE A
1 TO 3 HOUR PERIOD OVERNIGHT IN THE AFOREMENTIONED AREA WHERE
MID-LEVEL FORCING MAY GENERATE UPRIGHT CONVECTION /THUNDERSTORMS/
AND MIXED PRECIPITATION /SLEET...HAIL...SNOW...RAIN/ NEAR THE
DEFORMATION ZONE.  ALSO...GIVEN THE DEMARCATION LINE BETWEEN
MEASURABLE SNOW ALONG THE NORTHERN EDGE OF THE WFO PAH FORECAST
AREA...WOULD PREFER TO SEE THE OUTPUT FROM THE 4KM NAM-WRF GUIDANCE
ON FRIDAY BEFORE PINPOINT PRECIPITATION TYPE...INTENSITY AND THE
OCCURRENCE OF THUNDERSTORMS ALONG THE NORTH END OF THE WFO PAH
FORECAST AREA. THE STORM PREDICTION CENTER HAS ALREADY HINTED IN
THEIR DAY THREE OUTLOOK A CHANCE FOR GENERAL THUNDER ACROSS MOST OF
THE WFO PAH FORECAST AREA. PLAN TO ADD A CONDITIONAL MENTION OF
THUNDER ACROSS THE NORTHERN EDGE OF THE WFO PAH FORECAST AREA FOR
PLANNING PURPOSES...ALTHOUGH THERE WILL BE NO MENTION OF
THUNDERSTORMS IN THE NORTH WITH THIS FORECAST PACKAGE.

FOLLOWING THE PASSAGE OF THE SURFACE/UPPER LOW SATURDAY NIGHT INTO
SUNDAY...THE NUMERICAL MODELS HAVE SPED UP THE DEPARTURE OF
MEASURABLE POPS/WEATHER FROM SOUTHWEST TO NORTHEAST BY AS MUCH AS
SIX HOURS OR MORE. THIS SHOULD DRY THINGS OUT ACROSS THE WFO PAH
FORECAST AREA FROM TUESDAY THROUGH WEDNESDAY. ANOTHER...WEAKER
IMPULSE IS FORECAST TO MOVE THROUGH ON THURSDAY...BUT SHOULD
CONTRIBUTE LITTLE TO ANY MEASURABLE PRECIPITATION.

AS MENTIONED NEAR THE TOP OF THE EXTENDED FORECAST
DISCUSSION...TEMPERATURES WERE TOO WARM. ADJUSTMENTS WERE MADE TO
KEEP TEMPERATURES SOME 15 TO 25 DEGREES BELOW NORMAL AS THE FLOW
AROUND THE SEMI-PERMANENT EASTERN U.S. CYCLONIC VORTEX KEEPS
THICKNESSES LOWER AND SUSTAIN COLD AIR ADVECTION ACROSS THE WFO PAH
FORECAST AREA. WOULD NOT BE SURPRISED TO SEE MULTIPLE DAYS OF COLD
AIR STRATOCUMULUS OR STRATUS...ESPECIALLY ALONG THE NORTHERN 1/2 OF
THE WFO PAH FORECAST AREA.  A FEW FLURRIES OR SPRINKLES MAY BE
LIKELY...BUT DO NOT PLAN TO MENTION THESE TRACE EVENTS SO FAR OUT IN
THE FORECAST PACKAGE BASED ON POTENTIAL COVERAGE.

THERE MAY BE SOME LIGHT AT THE END OF THE COLD TEMPERATURE
TUNNEL...AS THE 240 HOUR GUIDANCE SHOWS A STRONG RIDGE NOSING INTO
WESTERN MO...IT MAY TAKE UNTIL THE FIRST WEEK OF APRIL BEFORE WE SEE
ANY MEASURABLE WARMING AT OR ABOVE NORMAL /LOW TO MID 60S/ THIS TIME
OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1214 PM CDT THU MAR 21 2013

THE WINTER STORM SYSTEM TONIGHT IS NOT EXPECTED TO IMPACT ANY OF
THE TERMINALS. SOME LOW VFR STRATO CU CEILINGS WILL CONTINUE FOR
MUCH OF THE AFTERNOON IN THE NORTHEAST...ESPECIALLY AT KOWB. SURFACE
HIGH PRESSURE OVER THE REGION WILL KEEP WINDS LIGHT THROUGH THE
PERIOD. THE LONE EXCEPTION WILL BE AT KOWB EARLY THIS AFTERNOON
WHEN A FEW GUSTS INTO THE TEENS WILL BE POSSIBLE.

MID AND HIGH CLOUDS WILL OVERSPREAD KCGI AND KPAH QUICKLY THIS
AFTERNOON...AND THEN WILL GRADUALLY LOWER THROUGH THE PERIOD. SOME
GUIDANCE IS HINTING AT MVFR CEILINGS AT BOTH SITES 09Z-15Z
FRIDAY...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME. AS FOR
PRECIPITATION...CANNOT RULE OUT A FEW FLURRIES THROUGH THE NIGHT
AND INTO FRIDAY MORNING...BUT FORCING FOR ANY SIGNIFICANT
PRECIPITATION IS HARD TO FIND. KEPT KCGI AND KPAH DRY AND VFR
THROUGHOUT THE 18Z TAF PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR MOZ100-107>110-
     114.

IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...SMITH
AVIATION...DRS
Hazardous weather outlook, Mar 21, 2:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU MAR 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
111-112-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
305 PM CDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY NIGHT ALONG
THE EXTREME SOUTHERN BORDER COUNTIES OF WEST KENTUCKY AND
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MOZ100-107>110-114-221000-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-NEW MADRID-
305 PM CDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT LATE THIS
AFTERNOON AND TONIGHT FOR AREAS GENERALLY WEST OF A GREENVILLE TO
NEW MADRID LINE. REFER TO THE ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY NIGHT ALONG
THE EXTREME SOUTHERN BORDER COUNTIES OF WEST KENTUCKY AND
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT IN WITH SNOWFALL AMOUNTS AND ANY IMPACTS
LATE THIS AFTERNOON THROUGH TONIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Ripley

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Ripley forecast zone
Reported by
COOP Observer
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434101, 434102, 434103, 434104.